South Carolina, 2021

Hail and Damaging Winds in South Carolina, May 11, 2021

May 11, 2021 · NWS CAE · 5 events in 1 county or zone

A surface front draped across the middle of South Carolina during the afternoon provided the focus for isolated severe thunderstorm development as an upper level trough provided support. A severe thunderstorm complex developed near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A surface front draped across the middle of South Carolina during the afternoon provided the focus for isolated severe thunderstorm development as an upper level trough provided support. A severe thunderstorm complex developed near St. Matthews, and traveled SE over Lake Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 11, 1:13 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, May 11, 1:13 PM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
213 PM EDT Tue May 11 2021

.SYNOPSIS...
Wedge conditions along with increasing rain chances will be over the
area for Wednesday and Thursday as high pressure ridges in from the
north and waves of low pressure moves along the stalled front to our
south. Widespread rain and below normal temperatures are expected
Wednesday and Thursday with high pressure and dry conditions
returning for Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The cold front that began to push through the area has been very
slow to move today and currently sits in central Georgia and just
south of Barnwell and Bamberg counties as a stationary front. Weak
southerly moisture advection will cause building cloud coverage
along the front tonight. Isentropic lift will bring some weak
to moderate rain north of the front, mainly in the CSRA and
southern Midlands with chances starting to increase around
midnight. PWATs look to be around 1.5 inches along the southern
end of the forecast area and will continue to increase through
morning. CAMs continue to focus the rain along the coastal plain
at 05z and begin to increase coverage into the eastern Midlands
near 08z. By the end of the near term period, rain will become
widespread. Rain amounts less than a quarter of an inch in the
northern Midlands to closer to three quarters along the CSRA.

The cold air wedge will begin to take hold late tonight with weak
cold air advection into the region. Wednesday's high
temperature will likely be at midnight tonight with temperatures
continuing to dip through the night and the daylight hours.
Temperatures in this period will not be the Wednesday low,
however morning temperatures will be in the mid to late 50s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Wednesday night: Surface front will still be
situatedover the southern cwa early Wednesday. Shortwave will
be moving into the region from the west early in the day,
bringing widespread rainfall into the area. Some rainfall may be
heavy at times into the early afternoon, then should lighten up
as the shortwave moves east of the cwa. Bigger issue will be
the strengthening surface wedge that will be pushing into the
area from the north. Temperatures may actually slowly fall
throughout the day as a much colder airmass moves into the area.
Daytime highs in the middle 50s across the northern counties,
with the upper 50s in the Midlands, and the lower 60s in the
CSRA. These readings are well below normal. By Wednesday night,
some drier air will attempt to move in across the northern
Midlands, possibly bringing a brief period of dry conditions
overnight. Isolated to scattered light rain may still remain
possible over the southern counties. Overnight lows will be in
the mid to upper 40s.

Thursday and Thursday night: The surface wedge pattern is expected
to remain across the region during the day Thursday, and this should
keep temperatures well below normal once again, although
possibly not quite as cool as Wednesday. There may be some
breaks in the clouds over the northern cwa later in the day,
which could allow temperatures to be warmer than the southern
cwa. There will be isolated to scattered showers through the
period on Thursday, although rainfall amounts will remain light.
Late Thursday night, drier air will finally overspread the cwa,
bringing an end to all the rainfall. Depending on if and when
the wedge breaks late Thursday, highs on Thursday will reach
into the mid 60s for most locations, while overnight lows
Thursday night drop down into in the mid 40s to around 50.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Cooler and drier conditions being indicated by many of the models
through the weekend.  Temperatures will remain below normal, with a
slight trend towards normal late in the weekend.  Then next chance
for rainfall not expected until after the end of the longer term
period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Cold air wedge conditions will make for increased restrictions
tonight. We will remain VFR through the evening but cloud decks
will quickly lower as moisture starts increase through the
night. Expect some scattered showers in the CSRA by midnight,
becoming widespread to the other terminals by early morning. May
have some visibility restrictions within heavier showers.
Widespread IFR ceiling restrictions by 10z at all terminals.

EXTENDED AVIATION OUTLOOK...Conditions begin to improve late
in the week with dry air building in.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 11, 3:17 AM EST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
417 AM EDT Tue May 11 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
417 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 4:14 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT Tue May 11 2021

GAZ077-112200-
Burke GA-
514 PM EDT Tue May 11 2021

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 600 PM EDT....

At 514 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 11 miles southeast of
Louisville, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Midville, Di-Lane Wildlife Management Area, Magruder and Rosier.

LAT...LON 3282 8226 3283 8231 3293 8227 3301 8228
      3295 8187 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2114Z 277DEG 13KT 3291 8224

CJR
Special weather statement, May 11, 4:51 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
551 PM EDT Tue May 11 2021

SCZ037-038-136-137-112245-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
551 PM EDT Tue May 11 2021

...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...northeastern Southeastern Orangeburg...southeastern
Calhoun and southwestern Clarendon Counties Until 645 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 550 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Elloree, or 14 miles east of Brookdale,
moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Holly Hill, Elloree, Santee State Park, Santee, Eutawville, Vance,
Poplar Creek Landing, St. Paul, Stumphole Landing, Rocks Pond
Campground and Marina, Eautaw Springs, Indian Bluff Recreation Park,
Blounts Landing and Mill Creek Marina and Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 91 and 106.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3330 8025
      3327 8030 3347 8070 3363 8062 3352 8009
TIME...MOT...LOC 2150Z 291DEG 21KT 3353 8058

CJR
Local storm report, May 11, 5:50 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             2 NW EUTAWVILLE         33.41N 80.36W
05/11/2021  E1.75 INCH       ORANGEBURG         SC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT OF GOLF BALL SIZED
            HAIL. TIME ESTIMATED FROM RADAR.

&&

GPL
Local storm report, May 11, 5:56 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     2 ESE SANTEE            33.47N 80.45W
05/11/2021                   ORANGEBURG         SC   LAW ENFORCEMENT

            REPORT OF TREE DOWN FIVE CHOP RD NEAR OLD
            NUMBER SIX HWY. TIME ESTIMATED FROM RADAR.

&&

GPL

The radar

The Columbia radar (KCAE), 74 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
May 11, 5:57 PM EST to 6:09 PM EST
Where
Orangeburg County, 0.58 mi E of Felderville
Measured
62 kt (71 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.470, -80.560

Orangeburg Co EM reported roof damage to a home on Buckhead Dr near Five Chop Rd. No injuries.

Thunderstorm Wind, Orangeburg

When
May 11, 6:06 PM EST to 6:10 PM EST
Where
Orangeburg County, 2.37 mi SSE of Santee
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.470, -80.450

Report of numerous trees down on Five Chop Road and Old Number Six Highway.

Hail, Orangeburg

When
May 11, 6:26 PM EST to 6:29 PM EST
Where
Orangeburg County, 0.9 mi NW of Eutawville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.410, -80.360

Golf ball size hail in the vicinity of Highway 6 reported by law enforcement.

Thunderstorm Wind, Orangeburg

When
May 11, 6:27 PM EST to 6:29 PM EST
Where
Orangeburg County, 1.5 mi NNW of Eutawville
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.420, -80.360

Orangeburg County Emergency Manager reported one tree top snapped near the intersection of Highway 6 and Moncks Corner Road. Trunk approximately 12 to 16 inches were snapped.

Thunderstorm Wind, Orangeburg

When
May 11, 6:31 PM EST to 6:36 PM EST
Where
Orangeburg County, 1.16 mi E of Eutawville
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.400, -80.330

Orangeburg County Emergency Manager reported multiple trees down along Miracle Drive near Highway 6. Tree trunks were 10 to 12 inches across.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953046, 953055, 953060, 953064, 953067.